New Jersey, 2018

Damaging Winds in New Jersey, May 15, 2018

May 15, 2018 · NWS OKX · 30 events in 5 counties and zones

An approaching cold front triggered numerous severe thunderstorms over northeastern New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$122,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An approaching cold front triggered numerous severe thunderstorms over northeastern New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 15, 2:22 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, May 15, 2:22 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service New York NY
322 PM EDT Tue May 15 2018

.SYNOPSIS...
A cold front moves through the area this evening then stalls to
the south through Friday night as a series of lows develop along
the front. The front then returns northward on Saturday as a
warm front, followed by a cold frontal passage Sunday night.
Another front passes to the east Monday, with high pressure
building in behind.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON AND EVENING...

A severe thunderstorm watch remains in effect for all areas
through 11 pm. Damaging winds are the primary threat, though
large hail and isolated tornadoes remain possible.

SPC has placed most of the forecast area in a Slight to Moderate Risk
for severe thunderstorms today. Note that the moderate risk is
an upgrade from earlier convective outlooks. Although damaging
winds will be possible across the entire area, the greatest
probability for significant wind damage will be to the north and
west of NYC, across portions of northern NJ, the lower Hudson
Valley and northwest Connecticut.

A significant squall line has developed to the west of the area
along a remnant outflow boundary and ahead of a leading short
wave. Ample surface heating has occurred ahead of the line, and
most significantly, an EML, with steep mid-level lapse rates
near the climatological maximum for this time of year, has
advected into the area in strong west-northwest deep layer flow.
The combination has created an environment not often seen in the
Northeast, particularly this early in the convective season that
will act to maintain the squall line. Although the marine layer
may weaken it some as it moves east of the city, the
organization of the system may compensate and allow the
potential for damaging wind gusts all the way to the coast. As
such, the watch remains in effect for the entire area through 11
pm.

Additionally, there is still a chance for isolated supercells
ahead of the line. Anything discrete that can develop will be
capable of producing large hail, damaging winds, and an isolated
risk of a tornado. Cells to the north of our area in the Hudson
Valley have already exhibited supercellular behavior.

The severe threat should come to an end from NW to SE early this
evening as the best forcing exits to the east and with the loss
of solar heating. However, the front begins to stall out as it
goes S of Long Island, so showers could linger in the vicinity
into the overnight hours.

Lows tonight should be around 5-10 degrees above normal.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
The front is expected to stall to the south of Long Island on
Wednesday, with a series of short waves maintaining cloudy
conditions across the area, and a chance of rain that will
primarily linger across portions of NJ, NYC into Long Island. No
severe weather is expected. Due to the cloud cover and onshore
flow, highs on Wednesday will be around 5 degrees below normal.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Expect an unsettled weather pattern through much of the long term
period.

The main weather feature to start the long term period will be a
stalled frontal boundary south of Long Island that will have a
series of lows traveling along it. The front then lifts northward as
a warm front sometime late Friday into Saturday then stalls
once again just north of the region. Again, as this front sits
north of the region, a series of lows will travel along this
boundary. This front finally moves east as a cold front
approaches early next week. High pressure finally returns for
the middle of next week.

As the front lifts north of the region late Friday into Saturday,
the airmass will become more tropical in nature with dewpoints
getting into the 60s for the weekend. In addition, precipitable
water values are forecast to reach 1.5 to 2 inches Friday into the
weekend. Heavy rain will be a possibility especially in any
thunderstorms for the weekend. Will continue to mention at least a
chance of thunder each afternoon and evening this weekend as surface
CAPE increases each afternoon, especially north and west of NYC.

Each day will have its chances for rain during the long term with
the most moisture in the Friday through Saturday timeframe. Highest
POPs during the long term are contained in this timeframe.

Temperatures through most of the period will be above normal except
for Friday.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Significant thunderstorm impacts thru 00z.

Sct-isold tstms will be capable of developing at any time along
and w of the Hudson River. Otherwise, tstms will continue to
develop ewd towards the area this aftn and eve. Winds in excess
of 50 kt, hail and torrential rainfall can be expected in the
strongest storms.

MVFR or lower develops tngt behind the tstms, and continues thru
the rest of the taf period as rain develops during the day on
Wed. There is the potential for addition rain overnight tngt,
but again this is highly uncertain in the post convective
environment.

SW flow will increase thru 21z, then winds are expected to shift
to the n following the tstms. Significant variability in wind
direction and speed can be expected invof tstms. Winds settle to
nely overnight, then veer to the ene on Wed.

    ...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments possible for tstm timing.

KLGA TAF Comments: Amendments possible for tstm timing.

KEWR TAF Comments: Amendments possible for tstm timing.

KTEB TAF Comments: Amendments possible for tstm timing.

KHPN TAF Comments: Amendments possible for tstm timing.

KISP TAF Comments: Amendments possible for tstm timing.

.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Rest of Wednesday...MVFR or lower with ene flow.
.Thursday...Mainly VFR.
.Friday...IFR or lower with -RA likely. ENE flow up to 30kt
possible.
.Saturday...MVFR or lower possible. ENE flow.
.Sunday...MVFR or lower possible.

&&

.MARINE...
A severe thunderstorm watch is in effect for all waters through
11 pm.

There is potential for strong to severe thunderstorms over the
waters this afternoon and evening. Significant wind gusts and
large hail will be possible.

Wind gusts on the ocean waters outside of any thunderstorms will
be around 25 kt. South-southwest flow ahead of the frontal
passage this evening will allow ocean seas to build to around 5
ft (mainly over the S 1/2 of the zones), so a Small Craft
Advisory remains in effect. On the non-ocean waters, gusts may
reach 20 kt this afternoon and evening.

By tomorrow morning, the front will stall south of the waters,
with initially light flow allowing seas to subside. Flow may
increase again from the northeast, though seas should remain
below SCA- levels.

Sub SCA conditions will continue Wednesday night through Friday
night. Seas then increase to 5 ft on the far eastern ocean
waters on Friday before subsiding below 5 ft Friday night. More
widespread 5 ft seas can be expected on the ocean waters
Saturday night through Monday.

&&

.HYDROLOGY...
Generally 1-1 1/2" of rain, with locally higher amounts is
expected from this afternoon through Wednesday. Currently, most
of this rain is expected to fall with showers and thunderstorms
this afternoon and evening.

While minor flooding of urban and poor drainage areas is the
main threat, the possibility of localized flash flooding,
especially over NE NJ/Lower Hudson Valley/SW CT/NYC cannot be
ruled out.

In addition, there is some uncertainty in the amount of rainfall
over the southern 1/2 of the area on Wednesday. Amounts
should largely remain less than 1/4 of an inch, though if the
system trends northward amounts may be higher.

Periods of heavy rain will be possible Friday through the
weekend. There is still a lot of uncertainty on where heaviest
rainfall will fall and confidence remains low in this time
period.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ350-353-
     355.

&&

SYNOPSIS...MD
NEAR TERM...MD
SHORT TERM...MD
LONG TERM...BC
AVIATION...12
MARINE...MD
HYDROLOGY...MD
EQUIPMENT...
Hazardous weather outlook, May 15, 12:50 PM EST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
150 PM EDT Tue May 15 2018

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-161700-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
150 PM EDT Tue May 15 2018

...SEVERE THUNDERSTORM WATCH 95 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-161700-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
150 PM EDT Tue May 15 2018

...SEVERE THUNDERSTORM WATCH 95 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, May 15, 3:34 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
434 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     NEW WINDSOR             41.47N  74.03W
05/15/2018                   ORANGE             NY   TRAINED SPOTTER

            NUMEROUS TREES DOWN IN NEW WINDSOR, SPECIFICALLY NEAR
            JACKSON AVE. AND NY94

&&

AL

The radar

The Philadelphia radar (KDIX), 129 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Passaic

When
May 15, 3:42 PM EST
Where
Passaic County, 0.69 mi N of Pinecrest Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.110, -74.400

Tree down on car on Route 23.

Thunderstorm Wind, Bergen

When
May 15, 3:44 PM EST
Where
Bergen County, 8.52 mi W of Garfield
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
40.876, -74.283

Thunderstorm wind gust measured by CDW ASOS.

Thunderstorm Wind, Bergen

When
May 15, 3:45 PM EST
Where
Bergen County, 0.87 mi SW of Montvale
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
41.040, -74.040

A Large tree knocked down.

Thunderstorm Wind, Essex

When
May 15, 3:45 PM EST
Where
Essex County, 0.87 mi SW of Caldwell
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.840, -74.280

Large trees down.

Thunderstorm Wind, Bergen

When
May 15, 3:49 PM EST
Where
Bergen County, 0.52 mi E of Oakland
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.030, -74.240

Tree on a house on Page Drive.

Thunderstorm Wind, Bergen

When
May 15, 3:50 PM EST
Where
Bergen County, 0.52 mi E of Oakland
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.030, -74.240

Tree on house on Walnut Street.

Thunderstorm Wind, Bergen

When
May 15, 3:50 PM EST
Where
Bergen County, 0.52 mi E of Oakland
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.030, -74.240

Tree and wires down and blocking Ramapo Valley Road with road closed.

Thunderstorm Wind, Essex

When
May 15, 3:52 PM EST
Where
Essex County, 1.73 mi NE of West Orange
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.790, -74.260

Large tree reported down on Maple Street.

Thunderstorm Wind, Bergen

When
May 15, 3:53 PM EST
Where
Bergen County, 1.25 mi ENE of Westwood
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
40.990, -74.060

Numerous trees and wires down...including one tree down on a house.

Thunderstorm Wind, Bergen

When
May 15, 3:55 PM EST
Where
Bergen County, Allendale
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.030, -74.130

Significant windshield damage to car from flying debris along Route 17 near the Allendale exit.

Thunderstorm Wind, Bergen

When
May 15, 3:55 PM EST
Where
Bergen County, 0.52 mi E of Oakland
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.030, -74.240

Tree on house on Andrew Avenue.

Thunderstorm Wind, Passaic

When
May 15, 3:57 PM EST
Where
Passaic County, 0.52 mi E of Little Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
40.880, -74.220

Trees on tracks on New Jersey transit.

Thunderstorm Wind, Bergen

When
May 15, 4:00 PM EST
Where
Bergen County, 1.38 mi N of Oradell
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.950, -74.070

Tree down in front of Bergen Catholic High School on Oradelle Road. Road completely blocked.

Thunderstorm Wind, Passaic

When
May 15, 4:00 PM EST
Where
Passaic County, 0.87 mi SW of Clifton
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
40.860, -74.160

Numerous trees reported down around town.

Thunderstorm Wind, Bergen

When
May 15, 4:00 PM EST
Where
Bergen County, 3.15 mi SSW of North Arlington
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.737, -74.150

Red Bull Arena (100 ft. elevation) a 65 mph gust reported.

Thunderstorm Wind, Passaic

When
May 15, 4:00 PM EST
Where
Passaic County, 0.87 mi NE of Prospect Park
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.960, -74.160

Wires down on Lafayette Avenue, with partial road closure.

Thunderstorm Wind, Bergen

When
May 15, 4:00 PM EST
Where
Bergen County, 0.69 mi N of Glen Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
40.960, -74.130

Trees and wires down across Stonefield Avenue near Harristown Road. Power outage in area.

Thunderstorm Wind, Bergen

When
May 15, 4:00 PM EST
Where
Bergen County, 1.25 mi WSW of Westwood
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
40.970, -74.100

Numerous trees down in Saddle River Park. Dog park fence crushed by falling tree.

Thunderstorm Wind, Bergen

When
May 15, 4:00 PM EST
Where
Bergen County, 1.04 mi W of Wortendyke
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.000, -74.170

Large tree downed onto a garage on Wyckoff Avenue.

Thunderstorm Wind, Bergen

When
May 15, 4:00 PM EST
Where
Bergen County, 0.69 mi S of Hillsdale
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.990, -74.030

Berkeley Avenue, large tree limbs and power lines down.

Thunderstorm Wind, Bergen

When
May 15, 4:04 PM EST
Where
Bergen County, 1.38 mi N of Oradell
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.950, -74.070

Tree down blocking road fully on Pascack Road near Oradell Avenue intersection.

Thunderstorm Wind, Bergen

When
May 15, 4:05 PM EST
Where
Bergen County, 1.25 mi ENE of Westwood
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.990, -74.060

Tree fell and injured a person on intersection of Hickory Street and Willow Street.

Thunderstorm Wind, Bergen

When
May 15, 4:05 PM EST
Where
Bergen County, 1.25 mi WSW of Palisade
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.960, -74.000

Whitman Street, large tree branch, 12 inches in diameter down.

Thunderstorm Wind, Passaic

When
May 15, 4:06 PM EST
Where
Passaic County, 1.71 mi ESE of Clifton
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.860, -74.120

Roof blown off a nursery school at the intersection of Jefferson Street and Columbia Avenue. No injuries.

Thunderstorm Wind, Bergen

When
May 15, 4:08 PM EST
Where
Bergen County, 0.52 mi W of Kingsland
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
40.800, -74.110

Several trees reported down along Orient Way.

Thunderstorm Wind, Bergen

When
May 15, 4:11 PM EST
Where
Bergen County, 0.69 mi N of North Arlington
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
40.790, -74.130

Numerous trees down in North Arlington.

Thunderstorm Wind, Hudson

When
May 15, 4:15 PM EST
Where
Hudson County, East Newark
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
40.750, -74.150

Fallen tree limb resulted in one injury in West Hudson Park.

Thunderstorm Wind, Bergen

When
May 15, 4:15 PM EST
Where
Bergen County, 0.52 mi W of Coytesville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
40.880, -73.980

Tree limb down across the on / off ramp to Grand Avenue from Route 4 eastbound.

Thunderstorm Wind, Union

When
May 15, 4:20 PM EST
Where
Union County, 0.52 mi E of Cranford
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.670, -74.310

Tree limbs fell and injured a 14 year old boy in Nomahegan Park.

Thunderstorm Wind, Union

When
May 15, 4:25 PM EST
Where
Union County, 0.52 mi E of Cranford Jct
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
40.670, -74.290

Large tree and wires down across the road at the intersection of Birchwood Avenue and Bloomingdale Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2018Every state in 2018This day in weather historyWarnings in New Jersey, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783513, 783516, 783512, 783514, 783515, 783521, 783540, 783517, 783518, 783519, 783522, 783520, 783523, 783524, 783525, 783532, 783534, 783537, 783538, 783541, 783526, 783530, 783535, 783527, 783528, 783529, 783531, 783536, 783533, 783539.